Thrombotic thrombocytopenic purpura associated with everolimus use in a renal transplant patient


YILMAZ V. T., KOÇAK H., AVCI A. B., SALİM O., ERSOY F. F., SÜLEYMANLAR G.

INTERNATIONAL UROLOGY AND NEPHROLOGY, vol.43, no.2, pp.581-588, 2011 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 43 Issue: 2
  • Publication Date: 2011
  • Doi Number: 10.1007/s11255-010-9755-2
  • Journal Name: INTERNATIONAL UROLOGY AND NEPHROLOGY
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Page Numbers: pp.581-588
  • Keywords: Everolimus, Thrombotic microangiopathy, ARTERY CALCIFICATION, COMPUTED-TOMOGRAPHY, STROKE, CT, HEMODIALYSIS
  • Akdeniz University Affiliated: Yes

Abstract

Thrombotic microangiopathy (TMA) in renal transplantation (RTX) generally develops during treatment with calcineurin inhibitors. We present a RTX case that developed TMA under everolimus treatment. A 40-year-old woman received a kidney allograft from her 77-year-old mother. She initially received tacrolimus, mycophenolate mofetil and steroids. She was discharged with a creatinine level of 2.2 mg/dl after treatment for a cellular rejection attack within the first two weeks after transplantation. Later on, tacrolimus was replaced with everolimus. One year later, she presented with fever and increased creatinine level (4 mg/dl), anemia and thrombocytopenia. Her peripheral blood smear revealed signs of microangiopathic hemolysis. Bone marrow examination revealed an increased number of megakaryocytes. We diagnosed the case as TMA and initiated plasma exchange, I.V. pulse steroid treatment and stopped everolimus. This approach improved laboratory and clinic abnormalities. The development of TMA after treatment with everolimus and the exclusion of other possible causes suggested TMA associated with proliferating signal inhibitors (PSIs) in our case.